Post-Transplant Diabetes

Diabetes is an illness that effects how your body makes and uses a hormone called insulin. It is a serious disease that is associated with many health problems and complications.


It is very common for intestinal transplant patients to get diabetes after transplant. After transplant you will be on many medications, including steroids and immunosuppressants, that can increase the risk of getting diabetes. Other risk factors that can increase the chance of getting diabetes after transplant include:

  • Obesity

  • Family history of diabetes

  • Inactive lifestyle

  • Abnormal levels of cholesterol or triglycerides

  • Older age

  • Higher doses of immunosuppressant medications

Diabetes is diagnosed by checking the levels of glucose (blood sugar) in your blood. If it is high on multiple occasions, then your physician will likely diagnose you with diabetes. 


For intestinal transplant patients, oral diabetic medications are not recommended due to erratic absorption; therefore, if you need control and treatment of your blood sugar that cannot be managed by lifestyle changes, you will be required to give yourself insulin shots. Your transplant team, a dietician, and a diabetes nurse educator will be able to help you with proper medications, exercise regimen, and food choices to help properly manage your diabetes.